Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Missoula, MT

July 6, 2006Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 1:39 PM MDT for Lincoln County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2006, 1:39 PM MDT (19:39 UTC)
Expired
Jul 6, 2006, 2:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 175 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:30 PM MDTTSTM WND DMGLibby, MTNUMEROUS COTTONWOOD AND ASPEN TREES OF 10-12 INCHES IN DIAMETER WERE SNAPPED OVER INTO POWER LINES IN AND AROUND LIBBY. THIS CAUSED WIDESPREAD POWER OUTAGES LEAVING CLOSE TO 3000 MEMBERS WITHOUT POWER, 2000 OF THEM UNTIL 1030 PM. 1/4-1/2 INCH HAIL WAS ALSO OBS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 061941
SVRMSO
MTC053-062030-
/O.NEW.KMSO.SV.W.0045.060706T1939Z-060706T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 230 PM MDT.

* AT 136 PM MDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 
CAPABLE OF PRODUCING SEVERE WEATHER.   THIS STORM WAS LOCATED 11 
MILES SOUTH OF LIBBY...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBBY AROUND 205 PM MDT.

LARGE HAIL AND HEAVY RAIN IS LIKELY WITH THIS SEVERE THUNDERSTORM. 
DAMAGING WINDS ARE ALSO POSSIBLE. FOR YOUR PROTECTION...GO INDOORS 
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A 
WELL PROTECTED AREA.

LAT...LON 4823 11575 4812 11553 4845 11502 4865 11540

$$
1 follow-up statement
000 
WWUS55 KMSO 062017
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT THU JUL 6 2006

MTC053-062030-
/O.CON.KMSO.SV.W.0045.000000T0000Z-060706T2030Z/
LINCOLN MT-
216 PM MDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL LINCOLN COUNTY...

* AT 215 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED OVER CENTRAL LINCOLN
  COUNTY...OR ABOUT 13 MILES EAST OF LIBBY...AND WAS MOVING NORTHEAST
  AT 20 MPH.  THE STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL LINCOLN COUNTY AROUND 230 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4823 11575 4812 11553 4835 11495 4861 11517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:52 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 9:52 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT THU JUL 6 2006

.UPDATE...MINOR UPDATE SIMPLY TO CHANGE SHOWER AND THUNDERSTORMS
TO COVERAGE WORDING INSTEAD OF SLIGHT CHANCE. LINE OF CONVECTION
ALREADY GOING STRONG ALONG THE THERMAL/MARINE AIR BOUNDARY OVER
EASTER WASHINGTON THIS MORNING. THIS LINE FORECAST TO MOVE
EASTWARD TODAY AND WITH FAVORABLE FLOW FOR ORGANIZATION....EXPECT
SOME SEVERE THUNDERSTORMS TO DEVELOP WITH VERY HEAVY RAIN...STRONG AND
GUSTY WINDS...AS WELL AS HAIL. LATEST GFS FORECAST A BIT FARTHER
NORTH WITH THE BOUNDARY THIS AFTERNOON...NEAR A CONDON TO SAINT
IGNATIUS TO HEADQUARTERS ID LINE SOUTHWARD. CURRENT FORECAST LOOKS
GOOD WITH MENTION OF STRONG THUNDERSTORMS...GUSTY WINDS...AND
HAIL FOR MOST ZONES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON.
A FEW OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY ACROSS NORTH
CENTRAL IDAHO AND WEST-CENTRAL MONTANA. THESE STORMS WILL CAUSE LOW
CEILINGS...REDUCED VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 335 AM MDT THU JUL 6 2006)

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE SHORT WAVE WHICH CAUSED
WIDESPREAD SHOWERS AND THUNDERSTORMS YESTERDAY IS MOVING INTO
SOUTHERN CANADA CURRENTLY. A WEAK HIGH PRESSURE RIDGE IS BUILDING
OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS MORNING. BY THE
AFTERNOON ANOTHER SHORT WAVE WILL BEGIN MOVING THROUGH THE REGION.
THIS SHORT WAVE WILL COMBINE WITH DAYTIME HEATING CAUSING UNSTABLE
CONDITIONS. THERE IS POTENTIAL FOR SEVERE WEATHER LATE THIS
AFTERNOON THROUGH THE EVENING. THE AREA WITH THE BEST CHANCE OF
SEVERE WEATHER APPEARS TO BE SOUTH AND EAST OF A LINE FROM LOWELL
IDAHO TO SEELEY LAKE MONTANA. MAIN THREATS WITH THESE STORMS WILL
BE HEAVY RAIN...HAIL AND GUSTY WINDS. THE SHORT WAVE IS EXPECTED
TO MOVE ON INTO CENTRAL MONTANA LATER IN THE EVENING. ON FRIDAY A
RIDGE OF HIGH PRESSURE WILL QUICKLY BUILD OVER THE AREA. THE RIDGE
IS EXPECTED TO CAUSE A WARMING AND DRYING TREND. A WEAK BOUNDARY
IS EXPECTED TO SET UP OVER LEMHI COUNTY AND SOUTHWEST
MONTANA...WHICH MAY HELP DEVELOP SHOWERS FRIDAY AFTERNOON. HIGH
PRESSURE RIDGE IS EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH WEDNESDAY...LITTLE CHANGE TO PREVIOUS
FORECAST. HIGH PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES
SATURDAY THROUGH SUNDAY NIGHT...KEEPING TEMPERATURES WARM AND
SKIES MOSTLY CLEAR. RIDGE MOVES EAST MONDAY...AS A WEAK COLD FRONT
MOVES IN FROM THE WEST. SOUTHWEST FLOW WILL RESIDE OVER THE
PACIFIC NORTHWEST INTO THE MIDDLE OF NEXT WEEK...BRINGING MAINLY
DIURNAL MOUNTAIN SHOWERS TO THE AREA.

AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON.
A FEW OF THESE STORMS COULD BE SEVERE ESPECIALLY ACROSS NORTH
CENTRAL IDAHO AND SOUTHWEST MONTANA. THESE STORMS WILL CAUSE LOW
CEILINGS...REDUCED VISIBILITIES AND GUSTY WINDS. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...CHURCH
PREV DISCUSSION...SMITH/STEGEMILLER
AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 6:10 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
610 AM MDT THU JUL 6 2006

IDZ005>010-MTZ001>007-043-071200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS
AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE
IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL...HEAVY RAIN AND  STRONG GUSTY WINDS.
PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:21 PM MDTSevere Thunderstorm WarningMSOMineral39 min
Jul 6, 2:32 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln43 min
Jul 6, 2:47 PM MDTSevere Thunderstorm WarningMSOMineral43 min
Jul 6, 2:57 PM MDTSevere Thunderstorm WarningMSOSanders63 min
Jul 6, 3:05 PM MDTSevere Thunderstorm WarningMSOFlathead40 min
Jul 6, 3:22 PM MDTSevere Thunderstorm WarningMSOMissoula53 min
Jul 6, 4:04 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders112 min
Jul 6, 5:43 PM MDTFlash Flood WatchMSOGranite87 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.